Journal of Neuro-Ophthalmology:
Dorsolateral Midbrain MRI Abnormalities and Ocular Motor Deficits Following Cytarabine-Based Chemotherapy for Acute Myelogenous Leukemia
Doan, Thuy MD, PhD; Lacayo, Norman MD; Fisher, Paul G MD; Liao, Yaping Joyce MD, PhD
Departments of Ophthalmology (TD, YJL), Hematology-Oncology (NL), and Neurology (PGF), Stanford University School of Medicine, Stanford, California.
Supported by a K08 grant from the National Institute of Neurological Diseases and Stroke and the Career Awards in Biomedical Sciences from the Burroughs Wellcome Foundation to YJL
Address correspondence to Yaping Joyce Liao, MD, PhD, Department of Ophthalmology, Stanford University Medical Center, 900 Blake Wilbur Drive, Room W3047 Stanford, CA 94304-5353; E-mail: email@example.com
Cytarabine-based chemotherapy is a mainstay in the treatment of hematologic malignancies despite its known neurologic toxicities, including cerebellar ataxia, diplopia, locked-in syndrome, myelopathy, cognitive decline, encephalitis, headache, and papilledema (1-8). We report a case of ocular motor deficits with striking midbrain MRI abnormalities.
A 12-year-old boy with acute myelogenous leukemia (AML) was treated with induction chemotherapy, which included intrathecal (IT) cytarabine (60 mg) and intravenous (IV) cytarabine (3,000 mg/m2, 6 times), daunomycin (50 mg/m2, 3 times), and etoposide (100 mg/m2, 5 times). Induction continued with 36 mg IT cytarabine, 12 mg methotrexate, and 24 mg hydrocortisone (triple therapy) in addition to IV cytarabine, daunomycin, and etoposide.
Following the first round of consolidation therapy, which consisted of IT triple therapy and IV cytarabine and etoposide, the patient developed right-sided appendicular ataxia, instability of gait, and nystagmus. Brain CT was negative, and the ataxia gradually improved.
For the second consolidation round, the IT cytarabine was withheld, and the IV cytarabine dose was reduced by 66%. Even so, ataxia, diplopia, and slurred speech occurred. For the third consolidation round, IT and IV cytarabine were withheld, and no further clinical deficits developed.
Neuro-ophthalmologic examination 2 months following the third consolidation round, after a cumulative dose of 132 mg of IT cytarabine, revealed visual acuities of 20/20 in both eyes; normal color perception by Hardy-Rand-Rittler pseudochromatic plates; and unremarkable pupils, anterior and posterior segments, and automated visual fields. Extraocular movements were full, with an exotropia of 25 prism diopters, right hypertropia of 6 prism diopters, and convergence insufficiency. High-speed binocular infrared oculography demonstrated horizontal pendular nystagmus during fixation, hypometric horizontal and vertical saccades, subtle saccadic dysmetria, and impaired pursuit. He had a wide-based gait and an abnormal Romberg sign. A pure tone audiogram showed high-frequency hearing loss in the left ear, and videonystagmography revealed normal caloric responses bilaterally.
Brain MRI performed 2 months following the third consolidation round revealed prominent hyperintensities on FLAIR sequences in the dorsal midbrain, including the periaqueductal gray, superior colliculi, and superficial lateral tegmentum (Fig. 1). There were 2 punctate T2 hyperintensities in the right cerebrum. There was no pathologic contrast enhancement. Brain MRI performed 7 months later showed that all MRI abnormalities had largely disappeared (Fig. 1). The patient's ocular motor deficits, hearing loss, and subtle ataxia never improved.
This is the first case to document ocular motor deficits in conjunction with midbrain MRI signal abnormalities as a result of chemotherapy in the treatment of AML. The clinical findings and MRI abnormalities appeared following multiple exposures to cytarabine, consistent with a cumulative effect (1). Acute infusion-induced neurotoxicity was preventable by withholding cytarabine.
Cytarabine therapy has been associated with cerebellar atrophy and, rarely, signal abnormalities in the spinal cord (5-8) and cerebellum (9-12). Midbrain signal abnormalities have not previously been reported. Close surveillance of neuro-ophthalmologic findings, prompt readjustment of medications and treatment routes, and timely serial MRI studies are essential in reducing central nervous system toxicity while still allowing for lifesaving treatment of hematologic cancers.
1. Baker WJ, Royer GL Jr, Weiss RB. Cytarabine and neurologic toxicity. J Clin Oncol. 1991;9:679-693.
2. Jabbour E, O'Brien S, Kantarjian H, Garcia-Manero G, Ferrajoli A, Ravandi F, Cabanillas M, Thomas DA. Neurologic complications associated with intrathecal liposomal cytarabine given prophylactically in combination with high-dose methotrexate and cytarabine to patients with acute lymphocytic leukemia. Blood. 2007;109:3214-3218.
3. Sommer C, Lackner H, Benesch M, Sovinz P, Schwinger W, Moser A, Bergloeff J, Gruber A, Urban C. Neuroophthalmological side effects following intrathecal administration of liposomal cytarabine for central nervous system prophylaxis in three adolescents with acute myeloid leukaemia. Ann Hematol. 2008;87:887-890.
4. Winkelman MD, Hines JD. Cerebellar degeneration caused by high-dose cytosine arabinoside: a clinicopathological study. Ann Neurol. 1983;14:520-527.
5. Counsel P, Khangure M. Myelopathy due to intrathecal chemotherapy: magnetic resonance imaging findings. Clin Radiol. 2007;62:172-176.
6. McLean DR, Clink HM, Ernst P, Coates R, al Kawi MZ, Bohlega S, Omer S. Myelopathy after intrathecal chemotherapy. A case report with unique magnetic resonance imaging changes. Cancer. 1994;73: 3037-3040.
7. Sherman PM, Belden CJ, Nelson DA. Magnetic resonance imaging findings in a case of cytarabine-induced myelopathy. Mil Med. 2002;167:157-160.
8. Watterson J, Toogood I, Nieder M, Morse M, Frierdich S, Lee Y, Moertel CL, Priest JR. Excessive spinal cord toxicity from intensive central nervous system-directed therapies. Cancer. 1994;74:3034-3041.
9. Yeshurun M, Marsot Dupuch K. Acute cerebellar syndrome following intermediate-dose cytarabine. Br J Haematol. 2001;113:846.
10. Friedman JH, Shetty N. Permanent cerebellar toxicity of cytosine arabinoside (Ara C) in a young woman. Mov Disord. 2001;16:575-577.
11. Miller L, Link MP, Bologna S, Parker BR. Cerebellar atrophy caused by high-dose cytosine arabinoside: CT and MR findings. Am J Roentgenol. 1989;152: 343-344.
12. Zawacki T, Friedman JH, Grace J, Shetty N. Cerebellar toxicity of cytosine arabinoside: clinical and neuropsychological signs. Neurology. 2000;55: 1234.
© 2011 Lippincott Williams & Wilkins, Inc.